WoundReference improves clinical decisions
 Choose the role that best describes you
Marčić M, Marčić L, Titlić M, et al.
Acta medica Iranica. Date of publication 2016 Aug 1;volume 54(8):551-554.
1. Acta Med Iran. 2016 Aug;54(8):551-554. Warfarin-Induced Skin Necrosis in Patients With Low Protein C Levels. Marčić M(1), Marčić L(2), Titlić M(1). Author information: (1)Department of Neurology, School of Medicine, University of Split, Split, Croatia. (2)Department of Radiology, School of Medicine, University of Split, Split, Croatia. Warfarin-induced skin necrosis (WISN) is a rare complication of anticoagulant therapy associated with a high incidence of  morbidity and mortality requiring immediate drug cessation. At particular risk are those with various thrombophilic abnormalities, especially when warfarinisation is undertaken rapidly with large loading doses of warfarin. Cutaneous findings include petechiae that progress to ecchymosis and hemorrhagic bullae. With the increasing number of patients anticoagulated as out-patients for thromboprophylaxis, we are concerned that the incidence of skin necrosis may increase. We present a case of WISN with low protein C level. He was a 50-year-old male who came to our department because of acute infarction in irrigation area of the superior cerebellar artery. He had intermittent atrial fibrillation and was started on anticoagulant therapy.  After few day of therapy, he developed skin necrosis, and his level of protein C was low. Warfarin-induced skin necrosis is a rare but serious complication that can be prevented by routine screening for protein C, protein S or antithrombin deficiencies or for the presence of antiphospholipid antibodies before beginning warfarin therapy. PMID: 27701728 [Indexed for MEDLINE]
Appears in following Topics:
Arterial Ulcer - Introduction and Assessment